Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Upset stomach for over a year
May 6, 2008

I have unfortunately had diarrhea for a year now (though I've only been on meds for 2 months so I'm pretty sure its not them). Im on Sustiva + Kivexa which saw my VL drop from 500 000 to 260 in just 2 weeks. My CD4 (taken before meds) was 270.

I had a colonoscopy which showed I had 'intestinal spirochetes' for which I took metronidazole. The symptoms improved moderately but within a month they were back. I've not had a further colonoscopy but Im taking metronidazole again though I'm concerned that if they do not work again (8 days into a 10 day course and not much improvement) that I may be left with this problem indefinately.

I have kept diaries of what I'm eating and tried eliminating food types over the past year, I've tried marshmallow root and peppermint to help with the feeling of irritation in my lower bowel, I take loperamide on a daily basis (2mg) but nothing seems to make an awful lot of difference. Being a gay man I kind of need things to work down there if you know what I mean! I havent been able to be intimate with anyone for months.

I've been checked for parasites, STI's, etc and everything has come back clear.

Is it possible that just HIV alone can be a cause of intestinal problems? Is there anything else I can try short of just upping my daily dose of loperamide? Are there implications of taking loperamide on a long-term basis?

Many thanks, I hope you can help..

Response from Dr. Henry

Looking for food sensitivities such as lactose or gluten intolerance is sometimes useful in the setting of chronic loose stools. Trying to normalize gut flora with active yogurt cultures can be helpful in some patients (again-need to check for lactose intolerance). HIV can cause a range of gut problems in some patients but often those will diminish with effective treatment. KH



Previous
combinations & side effects
Next
bone problems

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement